South Dakota, 2002

Flash Flooding in South Dakota, August 20 to 21, 2002

August 20 to 21, 2002 · NWS ABR · 4 events in 3 counties and zones

Heavy rains of 4 to 6 inches across parts of Deuel, Hamlin, and Codington counties resulted in some flooded roads along with some basement flooding. Several roads were barricaded due to the highwater in and around Watertown.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Heavy rains of 4 to 6 inches across parts of Deuel, Hamlin, and Codington counties resulted in some flooded roads along with some basement flooding. Several roads were barricaded due to the highwater in and around Watertown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 20, 2:15 PM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Aug 20, 2:15 PM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
315 PM CDT TUE AUG 20 2002

OBVIOUSLY CONVECTION IS THE MAIN FORECAST ISSUE THROUGH THE SHORT
RANGE. INTENSE ELEVATED WAA NORTH OF WARM FRONT SITUATED ACROSS
SOUTHERN SOUTH DAKOTA HAS ALLOWED FOR ELEVATED HAILERS TO DEVELOP
OVER CWA.  MODELS CONTINUE TO ADVERTISE THAT THIS WILL LAST INTO THE
EVENING AS WE WAIT FOR MAIN S/W OVER COLORADO TO LIFT NE INTO THE
PLAINS.  THIS ENTIRE CONVECTIVE EVENT WILL LIKELY TRANSITION INTO A
HEAVY RAINFALL EVENT.  BUT EXACTLY WHERE?  MODELS ARE ALL OVER THE
PLACE FROM RUN TO RUN WITH SIGNFICIANT CONVECTIVE FEEDBACK ISSUES
LITERALLY MAKING IT TOUGH TO PIN DOWN THE AREAL THREAT.  FOR NOW
WILL STICK WITH A HEAVIEST RAIN AXIS JUST SOUTH OF CWA.  BUT THIS
WILL HAVE TO BE MONITORED.  GOOD NEWS IS THAT MOST OF CWA
HAS RELATIVELY HIGH FFG VALUES BECAUSE OF A LACK OF WIDESPREAD HEAVY
RAIN IN THE LAST COUPLE WEEKS.  REST OF FORECAST RATHER MUDDY AS
BOUNDARY AGAIN SINKS FURTHER SOUTH AND BOUNDARY LAYER WINDS SHIFT TO
EASTERLY...WHICH IN ITSELF WILL PROBABLY MAINTAIN COOLER TEMPS AND
MORE CLOUDS THAN PREVIOUSLY THOUGHT.  FLOW REMAINS WEAKLY SOUTHWEST
ALOFT AND THEREFORE WILL BE HARD TO TIME PCPN EVENTS.  FOR NOW WILL
GO MORNING TSRA EAST WED WITH AFTERNOON POSSIBILITY WEST.  KEPT LOW
POPS ACROSS ENTIRE CWA WED NIGHT BUT BEST EVENT LIKELY OVER FAR
WEST/SW CWA. ONLY MADE MINOR MODIFICATIONS TO THE REST OF THE
FORECAST.  ALL MODELS HAVE TRENDED TO MORE RIDGING OVER THE CENTRAL
PLAINS BY LATE WEEK VS THE EARLIER SOLUTIONS OF TROF DROPPING INTO
EASTERN PLAINS/LAKES WITH RIDGING OVER ROCKIES.

TDK

.EXTENDED DISCUSSION...

EXPECTING A FAIRLY QUIET EXTENDED PERIOD WITH HIGH PRESSURE
DOMINATING AT BOTH THE SURFACE AND ALOFT DURING THE FIRST THREE
DAYS. THE RIDGE STARTS TO SHIFT TOWARD THE GREAT LAKES ON
TUESDAY...WITH A WEAK TROUGH SETTING UP OVER THE ROCKIES...AND AN
UPPER TROUGH DIGGING DOWN THE WEST SIDE OF THE ROCKIES. WILL KEEP
CONDITIONS DRY AND TEMPERATURES NEAR NORMAL...AS H85 TEMPS REMAIN IN
THE +10 TO +16 DEGREE RANGE.

AP

.ABR...NONE.

In the hours before

Special weather statement, Aug 20, 6:00 PM CST, 3 hours before
MNZ039-046-SDZ004>011-016>023-210030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
700 PM CDT TUE AUG 20 2002

...SEVERE THUNDERSTORM WATCH 624 HAS BEEN CANCELLED ACROSS SECTIONS
OF NORTHCENTRAL AND NORTHEASTERN SOUTH DAKOTA...

THUNDERSTORMS ARE DIMINISHING ACROSS NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA...AND THE SEVERE THREAT HAS DIMINISHED.

IT IS POSSIBLE THAT THUNDERSTORMS MAY REDEVELOP LATER THIS EVENING
TOWARD THE OVERNIGHT HOURS.

HINTZ

The radar

The Aberdeen radar (KABR), 110 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Codington

When
August 20, 9:00 PM CST to August 21, 2:00 AM CST
Where
Codington County, Watertown
Reported by
EMERGENCY MANAGER
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

Flash Flood, Deuel

When
August 20, 9:00 PM CST to August 21, 2:00 AM CST
Where
Deuel County, 3 mi NW of Altamont
Reported by
GENERAL PUBLIC
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

Flash Flood, Hamlin

When
August 20, 9:00 PM CST to August 21, 2:00 AM CST
Where
Hamlin County, 4 mi NE of Castlewood
Reported by
GENERAL PUBLIC
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

Flash Flood, Hamlin

When
August 20, 9:00 PM CST to August 21, 2:00 AM CST
Where
Hamlin County, Castlewood
Reported by
EMERGENCY MANAGER
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315967, 5315968, 5315969, 5315970.